Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

A geometric approach to the multivariate Müntz problem


Author: András Kroó
Journal: Proc. Amer. Math. Soc. 121 (1994), 199-208
MSC: Primary 41A30; Secondary 41A63
DOI: https://doi.org/10.1090/S0002-9939-1994-1181170-4
MathSciNet review: 1181170
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a countable set $ \Omega \subset {\mathbb{R}^n}$ denote by $ P(\Omega )$ the space of polynomials spanned by $ {x^\omega }, \omega \in \Omega (x = ({x_1}, \ldots ,{x_n}) \in {\mathbb{R}^n},... ...dots ,{\omega _n}) \in \Omega, {x^\omega } = \prod _{i = 1}^nx_i^{{\omega _i}})$. In this paper we investigate the question of the density of $ P(\Omega )$ in $ C(K)$, the space of real valued continuous functions endowed with the supremum norm on compact set $ K \subset {\mathbb{R}^n}$. In case $ n = 1$ the classical theorem of Müntz gives an elegant necessary and sufficient condition for density. This problem (closely related to the distribution of zeros of Fourier transforms) is much more complex in the multivariate setting. We shall present an extension of Müntz' condition to the case $ n > 1$ which will suffice for density. This, in particular, will enable us to construct "optimally sparse" lattice point sets $ \Omega $ for which density holds.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A30, 41A63

Retrieve articles in all journals with MSC: 41A30, 41A63


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1994-1181170-4
Article copyright: © Copyright 1994 American Mathematical Society